Virginia, 2009Flash Flood in Virginia, November 19, 2009
November 19, 2009 · NWS LWX · 1 event in 1 county or zone
An area of low pressure moved up the Mid-Atlantic coast on the 19th, bringing rain to central Virginia. A deep easterly flow ahead of this system allowed for copious amounts of moisture to move into the region causing the rain to be heavy at times.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved up the Mid-Atlantic coast on the 19th, bringing rain to central Virginia. A deep easterly flow ahead of this system allowed for copious amounts of moisture to move into the region causing the rain to be heavy at times. This resulted in an isolated flash flood event in Albemarle County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 19, 4:02 AM EST, 5 hours 37 minutes earlier.
Area forecast discussion, Nov 19, 4:02 AM EST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 AM EST THU NOV 19 2009
.SYNOPSIS...
A FRONTAL BOUNDARY WILL APPROACH THE AREA TODAY...AND MOVE ACROSS
THE MID ATLANTIC TONIGHT. HIGH PRESSURE DOMINATES FRIDAY AND
SATURDAY. A LOW PRESSURE SYSTEM WILL WORK UP THE EASTERN SEABOARD
SUNDAY INTO MONDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NEARLY VERTICALLY STACKED LOW PRESSURE WAS LOCATED ACROSS THE UPPER
MISSISSIPPI VALLEY EARLY THIS MORNING...WHILE SURFACE HIGH PRESSURE
WAS SHIFTING OFF THE NEW ENGLAND COAST.
LOW LEVEL EASTERLY FLOW IS WELL-ESTABLISHED ACROSS THE MID ATLANTIC
STATES...AND WAS LEADING TO A LOW DECK OF CLOUDS. AS THE MOISTURE
DEPTH HAS INCREASED...SOME DRIZZLE WAS FORMING NEAR THE BAY. IN
ADDITION...WITH ENHANCED ISENTROPIC LIFT...MEASURABLE RAIN WAS
OCCURRING ACROSS NORTH CENTRAL VIRGINIA AND WAS MOVING NORTH.
LIFT WILL CONTINUE TO INCREASE DURING THE DAY TODAY AS A 40 KT 850
MB JET INTENSIFIES AHEAD OF AN OCCLUDED FRONTAL BOUNDARY. THIS WILL
ALLOW AREAS OF RAIN TO DEVELOP AND EXPAND ACROSS THE CWA THROUGHOUT
THE DAY. CATEGORICAL POPS ARE IN PLACE ACROSS ENTIRE CWA. MOISTURE
TRANSPORT WILL LEAD TO AN INCREASE IN PRECIPITABLE WATER VALUES
CLOSE TO TWO STANDARD DEVIATIONS ABOVE NORMAL AND WARM RAIN
PROCESSES WILL BE EFFICIENT WHERE RAINFALL MAY BE MODERATE AT TIMES.
HOWEVER...FLOODING PROBLEMS ARE NOT EXPECTED AT THIS TIME.
IN ADDITION...MODELS ARE HINTING AT WEAK INSTABILITY DEVELOPING BY
AFTERNOON NEAR/EAST OF THE BLUE RIDGE...WHERE THUNDER/LIGHTNING CAN
NOT BE RULED OUT. THEREFORE...HAVE KEPT MENTION OF ISOLATED THUNDER
IN THESE AREAS.
UNDER THE CLOUDS AND RAIN...TEMPERATURES WILL NOT RISE MUCH DURING
THE DAY TODAY AND WILL GENERALLY HOLD IN THE 50S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
OCCLUDED BOUNDARY/LOW LEVEL JET SHIFT TO THE EAST THIS EVENING AS
LOW PRESSURE MOVES NORTHEAST INTO THE GREAT LAKES. EXPECT RAIN TO BE
ONGOING TO START THE EVENING...THEN TO CUT OFF FROM WEST TO EAST
OVERNIGHT AS THESE FEATURES MOVE OFF THE COAST AND WINDS SHIFT TO
THE NORTHWEST. POPS/WX/QPF REDUCE ACCORDINGLY...AND IN LINE WITH THE
21Z/03Z SREFS GUIDANCE.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
CDFNT OFF ERN SHORE BY ERY FRI...NW DOWNSLOPING FLOW AND CLEARING
SKIES SHUD OFFSET CAA TO ALLOW FOR MAXIMA IN U50S/L60S. HIPRES THEN
DOMINATES THRU ERY SUN...BRING SLIGHTLY ABOVE NORMAL TEMPS. STORM
SYSTEM BENEATH SRN H3 JET BRANCH PUSHES UP ERN SEABOARD SUN/MON.
OVERRUNNING PRECIP PSBL SUN...WITH HIGHER POPS E OF BLUE RIDGE.
POP/QPF DEPENDENT ON INTENSITY/PROXIMITY TO LAND OF SFC LOW XPCD TO
DEVELOP OFF NC COAST DRNG THE PD. BEYOND MON...WEATHER PATTERN
DOMINATED BY DEEPENING LONGWAVE TROF OVER GREAT LAKES...WITH MINOR
VORT MAXES ROTATING AROUND THE BASE OF THE TROF ACRS THE
MID-ATLC...THE TIMING AND STRENGTH OF WHICH HAVE WIDE RANGE OF SOLNS
IN LAST SVRL MODEL SUITES.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
IFR/LIFR CIGS HAVE FORMED ACROSS THE LOCAL AIR SPACE EARLY THIS
MORNING...AND ARE LIKELY TO REMAIN IN PLACE AT LEAST UNTIL
00Z-06Z/20 NOV. IFR VSBYS HAVE FORMED AT KBWI/KDCA IN
DRIZZLE/FOG...AND WILL PERSIST FOR A WHILE. EXPECT DRIZZLE TO
TRANSITION INTO RAIN...WITH VSBYS MVFR-IFR INTO THIS EVENING. ALSO
NOTE THAT WITH THE LOW LEVEL JET IN PLACE...THERE WILL SOME LOW
LEVEL WIND SHEAR WITHIN A COUPLE HUNDRED FEET TODAY.
VFR CONDS XPCD THRU SAT NGT. SUB-VFR CIGS PSBL AS LOW PRESSURE
APPROACHES FROM THE SOUTH SUN/MON.
&&
.MARINE...
EASTERLY FLOW WILL FLIRT WITH 20 KT GUSTS DURING THE DAY TODAY
ACROSS MUCH OF THE BAY/LOWER POTOMAC. THIS IS SUPPORTED BY RECENT
LWX WRF-ARW MODEL CYCLES AND WILL MAINTAIN EXISTING SMALL CRAFT
ADVISORY.
SCA CONDS XPCD FRI AFTER MRNG FROPA. HIPRES BUILDS OVRHD WITH
LIGHTER WINDS FRI NGT THRU SUN. LOPRES NEAR THE WATERS LATE SUN INTO
MON...BRINGING RAIN CHANCES AND ANOTHER CHANCE FOR ENHANCED WIND
SPEEDS.
&&
.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES CONTINUE TO BE UP TO A FOOT ABOVE NORMAL EARLY THIS
MORNING. WITH A CONTINUED EASTERLY FLOW TODAY...PERHAPS GOING
SOUTHEAST THIS EVENING AHEAD OF AN OCCLUDED FRONT...ANOMALIES WILL
MAINTAIN OR INCREASE A LITTLE. THIS WILL CONTINUE RISK FOR MINOR
TIDAL FLOODING AT HIGH TIDES FOR AT LEAST THE NEXT COUPLE OF CYCLES.
COASTAL FLOOD ADVISORY WILL BE EXTENDED TO INCLUDE THE SECOND HIGH
TIDE CYCLE WHICH IS THE HIGHER OF THE NEXT TWO.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 10 PM EST THIS EVENING FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 10 PM EST THIS EVENING FOR MDZ013-
014-016>018.
VA...COASTAL FLOOD ADVISORY UNTIL 10 PM EST THIS EVENING FOR
VAZ052>055-057.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EST THIS MORNING FOR
ANZ531>533-538>542.
SMALL CRAFT ADVISORY FROM 6 AM TO 4 PM EST FRIDAY FOR
ANZ530>534-537>543.
SMALL CRAFT ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR ANZ534-
537-543.
&&
SYNOPSIS...PELOQUIN/SBK
NEAR TERM...PELOQUIN
SHORT TERM...PELOQUIN
LONG TERM...SBK
AVIATION...PELOQUIN/SBK
MARINE...PELOQUIN/SBK
TIDES/COASTAL FLOODING...PELOQUINHazardous weather outlook, Nov 19, 4:53 AM EST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
453 AM EST THU NOV 19 2009
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
453 AM EST THU NOV 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A COASTAL FLOOD ADVISORY IS IN EFFECT FOR LOCATIONS ADJACENT TO
THE CHESAPEAKE BAY BELOW BALTIMORE AND THE TIDAL POTOMAC RIVER
THROUGH THIS EVENING. MINOR TIDAL FLOODING MAY OCCUR DURING TIMES
OF HIGH TIDE.
A SMALL CRAFT ADVISORY IS IN EFFECT THIS MORNING FOR THE MARYLAND
CHESAPEAKE BAY FROM POOLES ISLAND SOUTH AND THE LOWER TIDAL
POTOMAC RIVER. THE SMALL CRAFT ADVISORY CONTINUES INTO THIS
AFTERNOON FOR THE CHESAPEAKE BAY FROM DRUM POINT TO SMITH POINT
AND TANGIER SOUND AREA ALONG WITH THE LOWER TIDAL POTOMAC RIVER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY AND LOWER TIDAL POTOMAC RIVER FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-201000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
453 AM EST THU NOV 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Flash Flood, Albemarle
- When
- November 19, 9:39 AM EST to 10:45 AM EST
- Where
- Albemarle County, 0.72 mi NE of Batesville to 0.71 mi NE of Batesville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.007, -78.720
A water rescue was needed on Burchs Creek Road due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, November 19 to 20, 200954 kt wind · 3 events
- Flooding in North Carolina, November 19, 20092 events
- High Wind in Alaska, November 19, 200964 kt wind · 1 event
- Flood in Missouri, November 19 to 24, 20091 event
- Blizzard in Alaska, November 19, 20091 event
- Flash Flood in Texas, November 19 to 20, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201849.